Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2018, 2:33 PM CDT for Rock Island County, Whiteside County, Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 2:33 PM CDT (19:33 UTC)
- Expired
- May 25, 2018, 3:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Rock Island County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:35 PM CDT | HAIL 0.88 | 1 Nw Woods Airport, IL | HAIL FELL AROUND 2:35 PM. MIX OF PEA TO NICKEL SIZE. |
| May 25, 2:43 PM CDT | HAIL 0.25 | 2 Ese Illiniwek Park, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS53 KDVN 251933
SVRDVN
ILC161-195-252000-
/O.NEW.KDVN.SV.W.0025.180525T1933Z-180525T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
233 PM CDT FRI MAY 25 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
East central Rock Island County in northwestern Illinois...
Southwestern Whiteside County in northwestern Illinois...
* Until 300 PM CDT.
* At 232 PM CDT, a severe thunderstorm was located near Port Byron,
or 11 miles east of Bettendorf, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bettendorf, East Moline, Silvis, Hampton, Port Byron, Erie, Rapids
City, Lyndon, Carbon Cliff, Hillsdale, Prophetstown State
Recreation Area, Hamilton Corners, Campbells Island, and Illiniwek
Forest Preserve.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 4.
Interstate 88 near mile marker 1, and between mile markers 7 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
4154 9045 4157 9041 4157 9040 4159 9035
4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1932Z 240DEG 49KT 4160 9026
HAIL...1.00IN
WIND...<50MPH
$$
083 follow-up statements
408
WWUS53 KDVN 251938
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
238 PM CDT FRI MAY 25 2018
ILC161-195-252000-
/O.CON.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
238 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL ROCK ISLAND AND SOUTHWESTERN WHITESIDE COUNTIES...
At 237 PM CDT, a severe thunderstorm was located over Hampton, or
near East Moline, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bettendorf, East Moline, Silvis, Hampton, Port Byron, Erie, Rapids
City, Lyndon, Carbon Cliff, Fenton, Hillsdale, Campbells Island,
and Illiniwek Forest Preserve.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 4.
Interstate 88 near mile marker 1, and between mile markers 7 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
4154 9045 4157 9041 4157 9040 4159 9035
4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1937Z 237DEG 11KT 4154 9038
HAIL...1.00IN
WIND...<50MPH
$$
08968
WWUS53 KDVN 251946
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
246 PM CDT FRI MAY 25 2018
ILC161-195-252000-
/O.CON.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
246 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL ROCK ISLAND AND SOUTHWESTERN WHITESIDE COUNTIES...
At 245 PM CDT, a severe thunderstorm was located over Rapids City, or
near East Moline, moving northeast at 10 mph. The storm has slowed
down and may become stationary.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
East Moline, Hampton, Port Byron, Erie, Rapids City, Lyndon, Carbon
Cliff, Fenton, Hillsdale, Campbells Island, and Illiniwek Forest
Preserve.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 4.
Interstate 88 near mile marker 1, and between mile markers 7 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
4154 9045 4157 9041 4157 9040 4159 9035
4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1945Z 239DEG 8KT 4155 9036
HAIL...1.00IN
WIND...<50MPH
$$
08025
WWUS53 KDVN 252000
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
300 PM CDT FRI MAY 25 2018
ILC161-195-252010-
/O.EXP.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
300 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCK ISLAND AND
SOUTHWESTERN WHITESIDE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
4154 9045 4157 9041 4157 9040 4159 9035
4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 2000Z 240DEG 49KT 4165 9014
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:19 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 25, 1:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 119 PM CDT Fri May 25 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 249 AM CDT Fri May 25 2018 Warm moist air covers the region in what is very much a July or August weather pattern over the Midwest. Clear skies east to cloudy skies west reflect the over all picture of better moisture transport over the plains states than the Great Lakes. However, there is little in the way of significant boundaries within 400 miles of our area, once again, very mid summer like. && .SHORT TERM...(Today and Tonight) ISSUED AT 249 AM CDT Fri May 25 2018 Convection of mid summer, one of the hardest things to pin down outside of the very short term forecast. The weak flow is generally southwesterly aloft, thus the assortment of convection in KS and MO may in fact develop northeast with time today. This should not occurs a propagating multicell line, but rather a loosely organized cluster of convection. Storms today will have plenty of CAPE, but model soundings show this to be "skinny" CAPE as the mid level lapse rates are not overly steep. That profile should combine with weak shear to bring only a very marginal pulse storm threat of heavy rain and possibly a 30 to 40 mph wind gusts. Tonight, the storms to the north over MN and WI supported by stronger winds aloft, they are expected to have the possibility of organizing on the southern flank outflow, and diving into the northern 1/2 of the CWA. That is not certain, and will rely on storm evolution, but that's at least a decent possibility, and SPC has this covered with the Slight Risk area. I have my doubts on it maintaining any severe wind threats as it moves into the weaker mid level winds forecast over our area, but with 1 to 2K of CAPE in place, we can't rule that out by any means. After mid evening, the convection should be waning, with a mild night and isolated shower/storm threats continuing, but like early today. Temperatures today have been lowered a few degrees based on more extensive clouds, and possible rainfall, especially south. The impact should be limiting the thunderstorm intensity in general today, and making it more warm and humid, vs hot and humid, as highs reach the mid 80s, except for upper 80s east. .LONG TERM...(Saturday through Thursday) ISSUED AT 249 AM CDT Fri May 25 2018 Main story of the long term, hot and somewhat humid weather for the foreseeable future. If you wanted summer without the evapotranspiration from the crops, here it is. Overall blended forecast guidance for temperatures appear to be finally catching up to raw model data with 90 degree temperatures into the holiday weekend. Dewpoints are forecast to be in the 60s for the period. Think this is reasonable because overall H85 advection of moisture is weak. This means that mid summer humidity will not be seen through the long term. Heat indices reaching the mid 90s appear likely this weekend. However, with the lower RH, it will feel slightly more comfortable. The other forecast story of the long term are chances for precipitation. With lower BL moisture, do not see much of a chance for diurnal convection unless there is some forcing. This could come in the way of a MCV from previous convection. Regardless, forecast skill is low with any MCV scenario this far out. Midweek, model consensus for a wave to affect the area looks like the best chance for thunderstorms across the area. The GFS suggests that there will be better shear with these storms on Wednesday of next week. This looks to be the best day for organized updrafts in the long term period. Otherwise, no good signal for precip is seen in the models. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 118 PM CDT Fri May 25 2018 VFR conds through most of this taf cycle. However, a surface trough will push across the area this evening accompanied by scattered thunderstorms. Brief MVFR conds can be expected in/near thunderstorms. Confidence is low on the coverage of storms so for now will mention VCTS this evening. South to southwest winds around 10 knots or less. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...Haase
Hazardous weather outlook, May 25, 11:40 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1140 AM CDT Fri May 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1140 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a marginal risk for severe thunderstorms this afternoon and evening. Some of the storms may produce gusty winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY During the Memorial Day holiday hot and humid conditions can be expected. Heat indices will reach the mid 90s across the area during the afternoon into the evening. Thunderstorms are possible Tuesday into Wednesday next week. At this time it is too soon to tell if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. 21
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:27 PM CDT | Special Weather Statement | DVN | McDonough | 63 min |
| May 25, 5:02 PM CDT | Special Weather Statement | DVN | McDonough | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.